Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 42, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 1, 2019, 5:17 PM CDT for Mower County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2019, 5:17 PM CDT (22:17 UTC)
- Expired
- Jul 1, 2019, 6:00 PM CDT
- In force
- 43 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Mower County, MN
The radar
The Minneapolis radar (KMPX), 129 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 3:14 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 738 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
977 WUUS53 KARX 012217 SVRARX MNC099-012300- /O.NEW.KARX.SV.W.0042.190701T2217Z-190701T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 517 PM CDT Mon Jul 1 2019 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Northwestern Mower County in southeastern Minnesota... * Until 600 PM CDT. * At 516 PM CDT, a severe thunderstorm was located near Hollandale, or 8 miles northwest of Austin, moving east at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Austin around 540 PM CDT. Brownsdale around 600 PM CDT. Other locations impacted by this severe thunderstorm include I 90 Exit 175, I 90 Exit 180, I 90 Exit 178b, I 90 Exit 181, I 90 Exit 178a and Mapleview. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. Intense thunderstorm lines can produce brief tornadoes and widespread significant wind damage. Although a tornado is not immediately likely, it is best to move to an interior room on the lowest floor of a building. This storm may cause serious injury and significant property damage. && LAT...LON 4385 9305 4385 9285 4362 9289 4365 9305 TIME...MOT...LOC 2216Z 273DEG 13KT 4376 9308 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ 04
3 follow-up statements
226 WWUS53 KARX 012235 SVSARX Severe Weather Statement National Weather Service La Crosse WI 535 PM CDT Mon Jul 1 2019 MNC099-012300- /O.CON.KARX.SV.W.0042.000000T0000Z-190701T2300Z/ Mower MN- 535 PM CDT Mon Jul 1 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHWESTERN MOWER COUNTY... At 534 PM CDT, a severe thunderstorm was located near Brownsdale, or near Austin, moving east at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Brownsdale around 600 PM CDT. Other locations impacted by this severe thunderstorm include Mapleview, Lansing, Brookside Campground, Mayville, Waltham and I 90 Exit 179. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. Intense thunderstorm lines can produce brief tornadoes and widespread significant wind damage. Although a tornado is not immediately likely, it is best to move to an interior room on the lowest floor of a building. This storm may cause serious injury and significant property damage. && LAT...LON 4385 9303 4385 9285 4368 9288 4368 9303 TIME...MOT...LOC 2234Z 273DEG 13KT 4376 9299 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ 04
456 WWUS53 KARX 012246 SVSARX Severe Weather Statement National Weather Service La Crosse WI 546 PM CDT Mon Jul 1 2019 MNC099-012300- /O.CON.KARX.SV.W.0042.000000T0000Z-190701T2300Z/ Mower MN- 546 PM CDT Mon Jul 1 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHWESTERN MOWER COUNTY... At 546 PM CDT, a severe thunderstorm was located near Brownsdale, or 7 miles north of Austin, moving east at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Brownsdale around 550 PM CDT. Other locations impacted by this severe thunderstorm include County Roads 1 And 15, Lansing, Mayville and Waltham. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for a possible tornado! Tornadoes can develop quickly from severe thunderstorms. If you spot a tornado go at once into the basement or small central room in a sturdy structure. Intense thunderstorm lines can produce brief tornadoes and widespread significant wind damage. Although a tornado is not immediately likely, it is best to move to an interior room on the lowest floor of a building. This storm may cause serious injury and significant property damage. && LAT...LON 4385 9298 4385 9285 4373 9287 4373 9298 TIME...MOT...LOC 2246Z 265DEG 21KT 4378 9291 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ 04
654
WWUS53 KARX 012253
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
553 PM CDT Mon Jul 1 2019
MNC099-012303-
/O.EXP.KARX.SV.W.0042.000000T0000Z-190701T2300Z/
Mower MN-
553 PM CDT Mon Jul 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOWER COUNTY WILL
EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Minnesota.
LAT...LON 4385 9298 4385 9285 4373 9287 4373 9298
TIME...MOT...LOC 2253Z 267DEG 13KT 4379 9288
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:21 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 1, 2:21 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
221 PM CDT Mon Jul 1 2019
.SHORT TERM...(This evening through Tuesday)
Issued at 221 PM CDT Mon Jul 1 2019
At 2 PM, temperatures ranged from the mid 70s to mid 80s under
mostly cloudy skies. 100 mb mixed layer CAPES were in the 1000 to
2000 J/kg range across southeast Minnesota, northeast Iowa, and
southwest Wisconsin. The RAP along with other CAMs are in agreement
that these CAPES will climb into the 2,000 to 3,000 J/kg range later
this afternoon and remain in the range through the early evening.
This instability will be growing ahead of a MCV moving east out of
southwest Minnesota. There will be sufficient support during the mid
to late afternoon for supercell thunderstorms and then as a 700 mb
speed moves east of the area. This convection will transition to
training and multi linear storm mode. Severe weather will be
possible from 4 PM to 10 PM. The main threat will damaging winds and
very heavy rain. In addition, there will be the potential for large
hail and isolated tornadoes, but these threats would be mainly early
in the event.
For tonight, the 850 mb moisture transport will increase along and
near the Interstate 90 and 94 corridors. With precipitable water
values between 2 and 2.25 inches and warm cloud depths of 4 to 4.5
km, these showers and storms will be highly efficient rain
producers. Rainfall rates could be in the excess of 2 inches per
hour. With soils already saturated, runoff will quickly run off
into area rivers and streams causing rapid rises and potential
flooding. In addition, there could be flash flooding in urban
areas and other flood prone areas. In bluff country, there will be
the possibility of mud and rock slides. Due to this, a Flash
Flood Watch has been issued.
On Tuesday, the front will be located across northeast Iowa and
southwest Wisconsin. With ML CAPES of 2,000 to 3,000 J/kg and weak
convergence along the front, there will be a redevelopment of
showers and storms. With weak shear, any severe weather will be
isolated and short-lived, so the marginal SPC risk looks good.
.LONG TERM...(Tuesday night through Monday)
Issued at 221 PM CDT Mon Jul 1 2019
It looks like the broken record forecast will continue through at
least the end of the work week. The 01.12Z models continue to show
the general zonal flow remaining in place across the Upper Midwest
with several short wave troughs coming out the western conus
troughing. The next of these waves looks to be timed up to come
across Wednesday afternoon and evening. With little overall change
expected to occur before this wave arrives, there should be ample
ML CAPE of 2000-3000 J/Kg in place ahead of it. The shear
available with this wave looks to be rather limited, as would be
expected in a zonal pattern, with maybe 25 to 30 knots in the 0-3
km layer. This would suggest at least some potential for some
strong to possibly severe storms again. However, the bigger
concern will continue to be with heavy rain and possible
flooding/flash flooding. The low level moisture transport should
increase Wednesday afternoon ahead of the approaching short wave
trough and looks to be focused right into the area. Precipitable
water values will still be on the order of 2 inches or higher with
warm cloud depths of 3.5 to 4.5 km. With this setup, there will
likely be the need for additional flash flood watches.
The zonal pattern looks to hold tight after the passage of the
Wednesday system with pretty good consensus that yet another short
wave trough could move over the area Thursday. Some differences
then between the models whether the next wave would come in Friday
or Friday night into Saturday. The surface boundary still looks to
be hanging out across the region and will likely serve as the
focus for additional convection as these waves move across the
region.
After these waves go by the area, there may finally be a pattern
change. The upper level ridge looks to build back north and over
the Upper Midwest for the last part of the weekend into the start
of next week. This may allow a cold front to push across the
region and bring in some cooler and drier air.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1235 PM CDT Mon Jul 1 2019
A MCV will approach the area from southeast South Dakota this
afternoon. As it approaches, strong to severe thunderstorms will
develop. They will impact KRST between 01.21z and 02.01z and KLSE
between 02.00z and 02.04z. The main severe weather threat is
damaging winds. However, cannot rule some large hail during the
initial development. During the late evening and overnight, we
will see a transition to heavy rain. Visibilities will become
LIFR/IFR during thunderstorms.
Toward sunrise, the models indicate that there will be IFR/MVFR
ceilings and maybe visibilities.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 7 PM CDT this evening through Tuesday
morning for WIZ029-032>034-041>044-053.
MN...Flash Flood Watch from 7 PM CDT this evening through Tuesday
morning for MNZ079-086>088-094>096.
IA...None.
&&
SHORT TERM...Boyne
LONG TERM...04
AVIATION...BoyneHazardous weather outlook, Jul 1, 1:51 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 151 PM CDT Mon Jul 1 2019 MNZ079-086>088-094>096-WIZ029-032>034-041>044-053-021100- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark-Buffalo- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 151 PM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for southeast Minnesota, and from west central and central Wisconsin. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect through tonight. More thunderstorms are expected this afternoon and tonight. Local areas that see repeated thunderstorms will be prone to rapid flooding. Urban flooding and rapid rises on creeks, streams, and rivers are all possible. In addition, there may also be mud and rock slides. Campers should know their escape routes if near flowing water. Some of the storms could also be strong to severe through about 10 pm. The main threats will be damaging winds, heavy rain and lightning. Hail could also occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue through the week. There will be an ongoing risk for heavy rainfall and flash flooding where repeat storms occur, but it is too early to determine the location and exact timing. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Rainfall and any flooding reports would be greatly appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ017-054-055-061-021100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Taylor-Crawford-Richland-Grant- 151 PM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for portions of northeast Iowa...north central Wisconsin...and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight More thunderstorms are expected this afternoon and tonight. Some of these storms could be strong to severe through about 10 pm. The main threats will be damaging winds and lightning. Hail could occur. Any of the storms through tonight will have the potential to produce locally heavy rains. If storms repeat over the same area, flooding could occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms chances continue through the week. There will be an ongoing risk for heavy rainfall and flash flooding where repeat storms occur, but it is too early to determine the location and exact timing. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Rainfall and any flooding reports would be greatly appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne/04
In the hours before
Special weather statement, Jul 1, 4:52 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service La Crosse WI
452 PM CDT Mon Jul 1 2019
MNZ094-012245-
Mower-
452 PM CDT Mon Jul 1 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOWER COUNTY...
At 451 PM CDT, a strong thunderstorm was located over Hollandale, or
11 miles northeast of Albert Lea, moving east at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Austin, Brownsdale, Rose Creek, Lansing, Mayville, Dexter, Mapleview,
Waltham, Elkton and Sargeant.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Minnesota.
LAT...LON 4384 9305 4385 9269 4384 9269 4383 9268
4358 9271 4363 9305
TIME...MOT...LOC 2151Z 274DEG 21KT 4375 9318
04The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:15 AM CDT | Special Weather Statement | ARX | Wabasha | 60 min |
| Jul 1, 12:59 AM CDT | Flash Flood Watch | ARX | Dodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more | 8 hr |
| Jul 1, 1:00 AM CDT | Special Weather Statement | ARX | Dodge, Olmsted | 60 min |
| Jul 1, 1:55 AM CDT | Special Weather Statement | ARX | Dodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more | 65 min |
| Jul 1, 4:01 AM CDT | River Flood Warning | ARX | Olmsted, Winona | 27 hr |
| Jul 1, 5:31 AM CDT | Areal Flood Warning | ARX | Olmsted, Winona | 9 hr |
| Jul 1, 1:42 PM CDT | Flash Flood Watch | ARX | Dodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more | 8 hr |
| Jul 1, 4:52 PM CDT | Special Weather Statement | ARX | Mower | 53 min |
| Jul 1, 6:00 PM CDT | Special Weather Statement | ARX | Dodge | 30 min |
| Jul 1, 6:03 PM CDT | Special Weather Statement | ARX | Mower | 42 min |
| Jul 1, 6:54 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.